Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 8, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Mar 8, 2005, 10:06 AM EST for 5 counties in North Carolina; Horry County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 8, 2005, 10:06 AM EST (15:06 UTC)
- Expired
- Mar 8, 2005, 11:00 AM EST
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Counties, with a storm outline in the text
Counties Bladen County, NC, Brunswick County, NC, Columbus County, NC, New Hanover County, NC, Pender County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 26 km from the middle of the area, began a volume at 15:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 8, 8:35 AM EST | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 3.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 65 kt
- 0-1 km storm-relative helicity
- 318 m²/s²
- 0-3 km storm-relative helicity
- 327 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KILM 081508
SVRILM
NCC017-019-047-129-141-SCC051-081600-
/O.NEW.KILM.SV.W.0008.050308T1506Z-050308T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
1006 AM EST TUE MAR 8 2005
THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
HORRY COUNTY IN NORTHEAST SOUTH CAROLINA
BRUNSWICK COUNTY IN SOUTHEAST NORTH CAROLINA
NEW HANOVER COUNTY IN SOUTHEAST NORTH CAROLINA
PENDER COUNTY IN SOUTHEAST NORTH CAROLINA
COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
BLADEN COUNTY IN SOUTHEAST NORTH CAROLINA
* UNTIL 1100 AM EST
* AT 1001 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS. THESE STORMS WERE LOCATED ALONG A
LINE EXTENDING FROM ELIZABETHTOWN TO TABOR CITY TO 10 MILES SOUTHWEST
OF CONWAY...AND MOVING EAST AT 60 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
SURFSIDE BEACH AROUND 1015 AM...
NIXONVILLE AROUND 1020 AM...
LONGS AROUND 1025 AM...
ATKINSON AROUND 1030 AM...
PENDERLEA AROUND 1035 AM...
WATHA AROUND 1040 AM...
MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.
DAMAGING WINDS IN EXCESS OF 60 MPH ARE EXPECTED FROM THESE STORMS. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.
IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.
LAT...LON 3460 7830 3445 7835 3432 7840 3426 7853
3420 7861 3414 7866 3406 7876 3394 7889
3373 7917 3369 7916 3357 7910 3355 7899
3381 7868 3391 7835 3389 7809 3384 7797
3406 7789 3416 7783 3424 7778 3430 7772
3437 7765 3442 7757 3445 7753 3456 7762
3472 7770 3472 7812 3462 7821
$$
RAN1 follow-up statement
000
WWUS52 KILM 081536
SVSILM
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON NC
1032 AM EST TUE MAR 8 2005
NCC017-019-047-129-141-SCC051-081600-
/O.CON.KILM.SV.W.0008.000000T0000Z-050308T1600Z/
BLADEN NC-COLUMBUS NC-PENDER NC-NEW HANOVER NC-BRUNSWICK NC-HORRY SC-
1032 AM EST TUE MAR 8 2005
...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 1100 AM EST FOR
HORRY...BRUNSWICK...NEW HANOVER...PENDER...COLUMBUS AND BLADEN
COUNTIES...
AT 1027 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM INTERSECTION OF US421 AND STATE HIGHWAY 11 TO STATE
HIGHWAY 211 AT COLUMBUS/BRUNSWICK COUNTY BORDER TO ATLANTIC BEACH...
SEVERE THUNDERSTORMS WILL BE NEAR...
SUPPLY BY 1040
CASTLE HAYNE BY 1045
ROCKY POINT BY 1050
THESE ARE DANGEROUS STORMS. NUMEROUS REPORTS OF WIND DAMAGE AND
SMALL HAIL HAVE BEEN REPORTED WITH THESE STORMS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT
AWAY FROM WINDOWS.
LAT...LON 3460 7830 3445 7835 3432 7840 3426 7853
3420 7861 3414 7866 3406 7876 3394 7889
3373 7917 3369 7916 3357 7910 3355 7899
3381 7868 3391 7835 3389 7809 3384 7797
3406 7789 3416 7783 3424 7778 3430 7772
3437 7765 3442 7757 3445 7753 3456 7762
3472 7770 3472 7812 3462 7821
$$
15What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 8, 8:50 AM EST, 1 hour 16 minutes earlier.
Area forecast discussion, Mar 8, 8:50 AM EST, 1 hour 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 850 AM EST TUE MAR 8 2005 .SHORT TERM (THIS AFTERNOON)... HAVE ALREADY UPDATED THE ZONES TO REFLECT THE SEVERE THUNDERSTORM WATCH. ALTHOUGH IT IS IN EFFECT UNTIL 18Z...THE BULK OF THE CONVECTION WILL BE OFF THIS PART OF THE CAROLINA COAST BY THAT TIME. LINE OF STORMS MOVING INTO THE WESTERN FORECAST AREA ASSOCIATED WITH THE COLD FRONT IS PRODUCING STRONG WIND GUSTS. THIS LINE HAS A HISTORY OF PRODUCING WIND DAMAGE. SOME HEATING AHEAD OF THE FRONT COULD LEAD TO SOME DESTABILIZATION...WHICH SHOULD ALLOW THE LINE TO HOLD TOGETHER AS IT MOVES TO THE COAST. STRONG GRADIENT WINDS EXPECTED AS WELL...THUS WILL LEAVE THE WIND ADVISORY IN PLACE AS IS. WILL BE ISSUING ADDITIONAL ZONE UPDATES AS THE STORMS CLEAR PORTIONS OF THE COUNTY WARNING AREA. && .MARINE... GALE WARNING WILL CONTINUE...AND HAVE ALREADY UPDATED THE COASTAL WATERS FORECAST FOR THE SEVERE THUNDERSTORM WATCH. THE LINE OF STORMS MOVING ACROSS THE PEE DEE SHOULD HOLD TOGETHER AS IT CROSSES THE REMAINDER OF THE COASTAL PLAINS TO THE COASTAL WATERS. WIND GUSTS IN EXCESS OF 50 KT ARE POSSIBLE ALONG THE LINE. FOR THE UPDATE HAVE INCREASED SEAS. && .AVIATION... IFR-MVFR CONDITIONS POSSIBLE THROUGH THE MORNING AS THE LINE OF STORMS MOVES THROUGH THE AREA. SHIFTING WIND GUSTS WILL ALSO BE A PROBLEM AS THE COLD FRONT PASSES THROUGH. && .ILM WATCHES/WARNINGS/ADVISORIES... NC...WIND ADVISORY ALL ZONES. SC...WIND ADVISORY ALL ZONES. MARINE...GALE WARNING AMZ250-252-254-256. && SHORT TERM/MARINE/AVIATION...PFAFF
Hazardous weather outlook, Mar 8, 3:56 AM EST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 356 AM EST TUE MAR 8 2005 NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-091105- BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN- HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG- INCLUDING THE CITIES OF...BENNETTSVILLE...BURGAW...CONWAY... DARLINGTON...DILLON...ELIZABETHTOWN...FLORENCE...GEORGETOWN... HAMPSTEAD...HARTSVILLE...KINGSTREE...LAKE CITY...LELAND...LORIS... LUMBERTON...MARION...MULLINS...MURRELLS INLET...MYRTLE BEACH... SHALLOTTE...SOUTHPORT...TABOR CITY...WHITEVILLE AND WILMINGTON 356 AM EST TUE MAR 8 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA AND NORTHEASTERN SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT... THERE IS A SLIGHT RISK FOR A FEW SEVERE THUNDERSTORMS THIS MORNING...AHEAD OF A STRONG COLD FRONT. THE PRIMARY SEVERE POTENTIAL WILL BE FOR DAMAGING WIND GUSTS IN EXCESS OF 60 MPH. WIND GUSTS 40 TO 45 MPH HAVE ALREADY BEEN REPORTED ACROSS EASTERN PORTIONS OF THE CAROLINAS THIS MORNING. THE THREAT WILL END AFTER THE COLD FRONT PUSHES ACROSS THE AREA...BETWEEN NOON AND 1 PM TODAY. WIND ADVISORY IS IN EFFECT FOR ALL SOUTHEAST NORTH CAROLINA AND NORTHEAST SOUTH CAROLINA. SEE LATEST STATEMENTS AND FORECASTS.. GALE WARNING IS IN EFFECT FOR THE COASTAL WATERS TODAY. SEE LATEST STATEMENTS AND FORECASTS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS MORNING.
In the hours before
Local storm report, Mar 8, 9:11 AM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
911 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 AM TSTM WND GST DARLINGTON 34.30N 79.88W
03/08/2005 61 MPH DARLINGTON SC OFFICIAL NWS OBS
MEASURED AT DARLINGTON AIRPORT UDG AWOS
0858 AM TSTM WND DMG HARTSVILLE 34.37N 80.07W
03/08/2005 DARLINGTON SC EMERGENCY MNGR
TREES DOWN ACROSS PATRICK HIGHWAY- REPORTED BY DARLINGTON
911
&&
HAWKINSLocal storm report, Mar 8, 9:22 AM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
922 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 AM TSTM WND GST FLORENCE 34.20N 79.76W
03/08/2005 58 MPH FLORENCE SC OFFICIAL NWS OBS
FLORENCE...FLO...ASOS 42 MPH SUSTAINED...GUST 58 MPH.
&&
HAWKINSLocal storm report, Mar 8, 9:25 AM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
925 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0908 AM TSTM WND DMG 5 S BENNETTSVILLE 34.54N 79.68W
03/08/2005 MARLBORO SC LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 38...BLENHEIM HIGHWAY
&&
HAWKINSLocal storm report, Mar 8, 9:37 AM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
937 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM TSTM WND DMG 10 SW DILLON 34.31N 79.50W
03/08/2005 DILLON SC LAW ENFORCEMENT
TREES DOWN ON HIGHWAY 38 NEAR OAK GROVE
&&
HAWKINSLocal storm report, Mar 8, 9:38 AM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
938 AM EST TUE MAR 08 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM TSTM WND DMG FLORENCE 34.20N 79.76W
03/08/2005 FLORENCE SC LAW ENFORCEMENT
TREES DOWN AT 241 WEST PINE STREET
&&
HAWKINSSpecial weather statement, Mar 8, 10:05 AM EST, 1 minute before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 1005 AM EST TUE MAR 8 2005 NCZ097-100-101-081700- BRUNSWICK-NEW HANOVER-PENDER- INCLUDING THE CITIES OF...BURGAW...HAMPSTEAD...LELAND...SHALLOTTE... SOUTHPORT AND WILMINGTON 1005 AM EST TUE MAR 8 2005 ...SEVERE THUNDERSTORMS TO AFFECT COASTAL COUNTIES... A LINE OF SEVERE THUNDERSTORMS...EXTENDING NORTH TO SOUTH THROUGH BLADEN...COLUMBUS...AND HORRY COUNTIES WILL BE MOVING INTO THE COASTAL COUNTIES THROUGH NOON. THESE THUNDERSTORMS CONTAIN STRONG WINDS...IN EXCESS OF 60 MPH...HEAVY RAIN...AND SMALL HAIL. PERSONS WITH INTEREST IN THESE AREAS SHOULD PREPARE FOR SEVERE WEATHER. THE LINE OF THUNDERSTORMS SHOULD BE THROUGH THE AREA NOON. STAY TUNED TO ALL HAZARDS NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES. 15
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 8, 9:03 AM EST | Severe Thunderstorm Warning | ILM | Robeson | 42 min |
| Mar 8, 9:38 AM EST | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 52 min |
| Mar 8, 9:38 AM EST | Severe Thunderstorm Warning | ILM | Bladen, Columbus, Robeson | 52 min |
| Mar 8, 10:55 AM EST | Severe Thunderstorm Warning | ILM | Brunswick, New Hanover, Pender | 20 min |
| Mar 8, 8:25 AM EST | Severe Thunderstorm Warning | ILM | Darlington, Marlboro | 50 min |
| Mar 8, 9:37 AM EST | Special Marine Warning | ILM | 68 min | |
| Mar 8, 10:23 AM EST | Special Marine Warning | ILM | 82 min | |
| Mar 8, 10:48 AM EST | Special Marine Warning | ILM | 57 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2005Severe Thunderstorm Warnings in South Carolina, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.